B.C. doctor links non-medical use of nitrous oxide to serious illness, addiction - InfoNews

Current Conditions

12.4°C

B.C. doctor links non-medical use of nitrous oxide to serious illness, addiction

In this Monday, Jan. 29, 2018 file photo, beds are set up inside a mobile emergency room outside a hospital in Georgia. An emergency room physician in British Columbia is warning of risks linked to inhaling nitrous oxide, more commonly known as laughing gas.
Image Credit: THE CANADIAN PRESS/AP Photo/David Goldman
December 20, 2019 - 6:00 PM

VANCOUVER - An emergency room physician in British Columbia is warning of the misuse of a cooking tool that requires the use of nitrous oxide, more commonly known as laughing gas.

A statement from Vancouver Coastal Health says Dr. Matthew Kwok reports seeing patients at Richmond Hospital who have intentionally inhaled the gas and suffered drug-induced psychosis and neurological effects.

Nitrous oxide is used in medical and dental offices for sedation and pain, but it is also readily available in small canisters, called whippits, that are attached to a kitchen utensil used to whip cream.

Kwok says addiction to nitrous oxide is possible and non-medical use of the gas can be "extremely dangerous."

In the December issue of the BC Medical Journal, Kwok reports that no single agency in Canada is tracking non-medical overdoses, despite the dangers posed by the gas which is easily purchased.

Kwok is calling for restricted access to nitrous oxide, safeguards to minimize harm and greater awareness by medical staff and the public about non-medical use of laughing gas.

"When people present at the emergency department with unexplained neurological symptoms it's important for clinicians to consider nitrous oxide as a possible cause," Kwok says in the statement.

The article in the BC Medical Journal outlines the case of a 20-year old woman who was hallucinating but had no history of psychiatric or medical illness, although she admitted to daily use of nitrous oxide, and had recently increased her dosage.

"It's also important for users to know that using this product outside a supervised medical setting can cause serious health effects," says Kwok.

This report by The Canadian Press was first published Dec. 20, 2019

News from © The Canadian Press, 2019
The Canadian Press

  • Popular vernon News
View Site in: Desktop | Mobile